Many people don't realise they are becoming addicted to pain medication, or if they do, they can struggle to see a way out.
Signs to look out for:
- You’ve been taking the medication for over three months.
- You are regularly taking the maximum dose or more than the prescribed dose.
- You don’t feel like yourself.
- You experience unpleasant side effects or withdrawal symptoms when you miss or reduce your dose. These could include anxiety, nausea, headaches, hallucinations or difficulty concentrating.
- You’re getting medication from other sources.
- You watch the clock, waiting until you can take your next dose – the thought of missing one causes anxiety.
- You might be buying it illegally or taking medication that has been prescribed to others.
- You visit different doctors or pharmacists to try and get extra medication.
- You get angry or upset when someone mentions how much medication you’re taking or how often you’re taking it.